Make an appointment:
(i.e. Dermatologists)

Can Percocet cause a mouth rash?

I'm a man in my 50s and I've been taking Percocet for a severe back injury I sustained several years ago. I just began taking Percocet a few months ago, and now I'm developing a really strange rash inside my mouth. It's on my cheeks and gums. Could the rash be caused by the percocet?
Anytime we get new symptoms shortly after starting a drug, you need to inform the physician who prescribed the drug to make sure you are not experiencing a concerning side effect or allergy to the drug. Percocet is a combination drug of acetaminophen (active ingredient in Tylenol) and oxycodone (a narcotic pain killer). A rash, especially inside the mouth is not a common side effect of either medicine. The most common side effects of oxycodone are constipation, sedation, and respiratory depression. It can also be significantly addictive. Although rash is not a common side effect, it is possible that you are having an allergic reaction to the oxycodone which is manifesting itself as a rash. If this is the case, then the drug will not be safe for you to take any longer. Acetaminophen allergies are rare and side effects come mostly at doses higher than you are probably taking. You could try switching to just Tylenol which will give you some pain relief and see if the rash resolves. Just make sure not to exceed the recommended dose on the bottle. I think you should schedule an appointment soon with the doctor that prescribed you the percocet. It is possible that the rash needs further evaluation. Good luck.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.

Other Dermatologists